Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 108, NWS Mobile, AL

April 25, 2003Butler County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 25, 2003, 7:22 PM CDT for Butler County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2003, 7:22 PM CDT (00:22 UTC)
Expired
Apr 25, 2003, 7:45 PM CDT
In force
23 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Butler County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 5:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

627 
WUUS54 KMOB 260022
SVRMOB
ALC013-260045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
722 PM CDT FRI APR 25 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 745 PM CDT

* AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES WEST OF GREENVILLE...MOVING EAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENVILLE BY 745 PM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS.

LAT...LON 3193 8691 3174 8691 3159 8649 3183 8647

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 6:41 PM CDT, 41 minutes earlier.

Area forecast discussion, Apr 25, 6:41 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
641 PM CDT FRI APR 25 2003

UPDATED THE ZONES TO ADD TORNADO WATCH WORDING.

21/MONTANEZ

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Apr 25, 5:18 AM CDT, 14 hours 4 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
518 AM CDT FRI APR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

AS A SURFACE FRONTAL BOUNDARY MOVES SLOWLY EAST OUT OF EAST TEXAS
TODAY...ALONG WITH COLD TEMPERATURES HIGH IN THE ATMOSPHERE SWINGING
ACROSS...THE MOIST AIRMASS AHEAD OF THE FRONT IS FORECAST TO BECOME
QUITE UNSTABLE THROUGH THE DAY.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS OUTLOOKED THE
AREA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS. ALTHOUGH AN
ISOLATED TORNADO IS NOT OUT OF THE QUESTION TODAY...THE MAIN THREAT
IN STORMS THAT INTENSIFY TO SEVERE LEVELS LOOKS TO BE DAMAGING
DOWNBURST WINDS AND LARGE HAIL.

THE SEVERE WEATHER THREAT ENDS TONIGHT AS THE FRONT MOVES EAST
THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTER OFFICIALS FOR
SEVERE WEATHER OPERATIONS IS EXPECTED TO BE REQUIRED TODAY OVER
SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA
PANHANDLE. /10

In the hours before

Special weather statement, Apr 25, 4:30 PM CDT, 2 hours 52 minutes before
ALZ051>055-MSZ067-075-076-079-252300-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
430 PM CDT FRI APR 25 2003

...THUNDERSTORM ADVISORY FOR SOUTHWEST ALABAMA AND SOUTHEAST
MISSISSIPPI UNTIL 600 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM NEAR ALBERTA IN CHOCTAW COUNTY TO NORTH OF BUTLER
TO JUST NORTH OF NEW AUGUSTA.  THIS LINE WAS DRIFTING SOUTH AND
SHOULD BE FROM NEAR CAMDEN TO WAYNESBORO TO BEAUMONT BY 530 PM.

THE PRIMARY THREATS FROM THIS LINE OF STORMS WILL BE REGULAR MARBLE
SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH.  FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES WILL ALSO OCCUR WITH THESE STORMS.  PEOPLE
PLANNING ON OUTDOOR ACTIVITIES THIS EVENING SHOULD KEEP AN EYE ON
THE SKY FOR APPROACHING STORMS.  SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORMS HAVE PASSED.

SOME OF THESE STORMS MAY BECOME SEVERE WITHIN THE NEXT HOUR AND
PEOPLE IN THESE AREAS SHOULD BE READY TO TAKE COVER IF A WARNING IS
ISSUED OR SEVERE WEATHER IS OBSERVED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FRIDAY EVENING FOR
SOUTHWESTERN ALABAMA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY
EVENING FOR SOUTHEAST MISSISSIPPI.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 7:15 PM CDTTornado WarningMOBMobile45 min
Apr 25, 7:25 PM CDTSevere Thunderstorm WarningMOBEscambia50 min
Apr 25, 7:35 PM CDTSevere Thunderstorm WarningMOBConecuh, Monroe25 min
Apr 25, 7:38 PM CDTSevere Thunderstorm WarningMOBBaldwin52 min
Apr 25, 7:44 PM CDTSevere Thunderstorm WarningMOBButler46 min
Apr 25, 7:55 PM CDTSevere Thunderstorm WarningMOBMobile35 min
Apr 25, 8:00 PM CDTSevere Thunderstorm WarningMOBCrenshaw45 min
Apr 25, 8:26 PM CDTSpecial Marine WarningMOB2 hr
Apr 25, 8:28 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile47 min
Apr 25, 9:14 PM CDTSevere Thunderstorm WarningMOBBaldwin46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.